FDA Reminds Public about Potential for Life-threatening Harm from Accidental Exposure to Fentanyl Patches


Get Permission

FDAlogoThe FDA has issued a statement reminding patients, caregivers, and health-care professionals of the importance of appropriate storage, use, application, and disposal of fentanyl transdermal systems (including Duragesic and generic products) to prevent potential life-threatening harm from accidental exposure to the active ingredient, fentanyl.

Recently, FDA evaluated a series of 26 cases of pediatric accidental exposures to fentanyl patches reported over the past 15 years. Of these 26 cases, 10 resulted in death and 12 in hospitalization; 16 occurred in children 2 years old or younger.

Young children are at particular risk of accidental exposure to fentanyl patches. Their mobility and curiosity provide opportunities for them to find lost patches, take improperly discarded patches from the trash, or find improperly stored patches, all of which may result in patches being placed in their mouths or sticking to their skin. Additionally, young children are at risk of exposure when being held by someone wearing a partially detached patch, which can then transfer to the child.

As part of a broader public awareness campaign about the proper disposal of medications in 2011, FDA advised consumers on the proper disposal of fentanyl patches when they are no longer needed. FDA recommends that the adhesive side of the patch should be folded together and then the patch should be flushed down the toilet.

Health-care professionals are urged to educate their patients and their caregivers about the appropriate use and disposal of fentanyl patches.

Cases of accidental exposure should be reported to FDA's MedWatch Safety Information and Adverse Event Reporting Program. ■



Advertisement

Advertisement



Advertisement